Thunderstorm Wind, Northumberland
- When
- May 26, 1:50 AM EST
- Where
- Northumberland County, Avalon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.900, -76.417
Tree down on house.
10 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 25, 9:09 PM EST, 4 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1009 PM EDT TUE MAY 25 2004 HAVE UPDATED THE FORECASTS A FEW TIMES THIS EVENING TO ACCOUNT FOR THE SEVERE THUNDERSTORM WATCH (#291). HAVE ALREADY CANCELLED WRN PORTIONS OF THE WATCH AREA AND SUSPECT THE WATCH OVER THE REMAINDER OF THE REGION WILL BE ALLOWED TO EXPIRE BY 11 PM. OVER THE PAST HOUR OR SO A GRADUAL WEAKENING TREND HAS BEEN NOTED...GIVEN THE INCREASING SURFACE-BASED STABILITY DUE TO THE LOSS OF DAYTIME HEATING AND COOLER SEA BREEZE INFLUENCE. NEXT FORECAST CONCERN FOR THE OVERNIGHT WILL BE WITH THE EXPANDING MCS CURRENTLY OVER THE SRN OH/NRN TN VLYS. RUC WIND PROFILE FCSTS SHOW 850 MB WINDS INCREASING TO 25-30 KTS OVERNIGHT ALONG WITH A THETA-E RIDGE. SO...THE PROSPECTS FOR MORE NOCTURNAL (ELEVATED) CONVECTION ONCE AGAIN TONIGHT ARE PRETTY GOOD. FORECAST RUC MODEL SOUNDINGS AGAIN SHOW DECENT ELEVATED INSTBY...CAPES BTWN 1500-2000 J/KG...ELEVATED LIFTED INDICES -5/-6C...AND TOTAL-TOTALS IN THE LOWER 50S. ALSO...DECENT DYNAMICAL SUPPORT (FOR THIS AIRMASS) IS NOTED WITH THE LATEST RUC AS WELL...WITH DPVA/DIVERGENCE ALOFT ASSOCIATED WITH THE MESO-CONVECTIVE VORT MAX (LFQ REGION UPPER LEVEL JET FORCING). 850-500 MB QVECTORS BECOME CONVERGENT AS A RESULT (FAVORING LARGE-SCALE ASCENT). WILL BE TEMPTED TO BOOST RAIN PROBS OVERNIGHT IN MOST IF NOT ALL AREAS...AT THIS POINT WILL OPT FOR NO LOWER THAN 30% OVERNIGHT. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. && HURLEY PREVIOUS DISCUSSION BELOW... ----------------------------------------------------------------- .SYNOPSIS...AT LEAST ONE MORE DAY OF SUMMERLIKE HEAT/HUMIDITY THEN SUBTROPICAL RDG OVR SE STATES WILL TEMPORARILY SUPRESS SOUTHWARD ALLOWING SOME RELIEF ON THU. UPR RDG GRADUALLY RE-AMPLIFIES OVR SE STATES AND ALLOWS A RETURN TO ABV NORML TEMPS BY THE WEEKEND AND CONTG INTO EARLY NEXT WEEK. && .DISCUSSION...CLOSELY WATCHING CU DEVELOPMNT ACRS FORECAST AREA FOR SIGNS OF DEVELOPMNT. SOME CELLS TRYING TO ORGANIZE INVOF NRN OUTER BANKS/NORTH SHORE ALBEMARLE SOUND ATTM. ATMOS GENERALLY CAPPED THUS FAR BUT EXPECT WEAK UPR LVL CAA AS WEAK SHORT WAVE PASSES TO NORTH THIS AFTN. SVR WATCH BOX ISSUED FOR MUCH OF WVA AND POINTS NORTH AND WATCHES MAY BE NEEDED FURTHER EAST AS AFTN AND EARLY EVE WEARS ON. DIFFICULT TO TELL HOW MUCH OF THE DEVELPING OHVLY CONVECTION WILL BE LEFTOVR AS IT WORKS ACRS MTNS LTR THIS EVE SO WILL FAVOR DIURNAL CLIMO AND TAPER POPS TO SLIGHT CHC FOR OVRNGT HOURS. BAND OF WESTERLIES SHIFTS FURTHER S FROM MIDWEST/NRN MID ATLC STATES INTO TNVLY/CNRTL MID ATLC REGION ON WED AND ALLOWS SFC BNDRY TO PUSH SOUTH. ALWAYS A FIGHT TO GET CONVECTION TO DEVELOP IN DOWNSLOPING FLOW EAST OF MTNS AND LTL MODEL CONCENSUS FOR AMOUNT OF FORCING NECESSARY TO OVERCOME DOWNSLOPE. BUT WITH DEVELOPING LEESIDE BNDRY AND SOUTHWARD MOVG COLD FRONT EXPECT AT LEAST SCTD CONVECTION TO DEVELOP BY WED AFTN. BEST CHCS APPEAR TO BE ACRS NORTHERN FORECAST AREAS CLOSEST TO SFC COLD FRONT SO HAVE UPPED POPS SLIGHTLY THERE. ANTHR HOT DAY ON WED HELPED BY INCRSG DOWNSLOPE WITH L90S AGN COMMON FOR MOST AREAS AWAY FROM COAST. SFC BNDRY SETTLES ACRS FORECAST AREA WED NIGHT INTO THU B4 GRADUALLY LIFTING TO NE THU NIGHT INTO FRI. EXPECT MORE CLOUDS/COOLER TEMPS THRU THE PERIOD THEN MOST FORECAST AREA BACK INTO WARM SECTOR BY FRI AFTN. AGAIN IT IS DIFFICULT TO TIME ANY SHORT WAYS EMBEDDED IN THE WESTERLY FLOW BUT WITH LOW LVL BNDRY PROVIDING A PSBL FOCUS WILL MAINTAIN SLIGHT TO LOW CHC POPS THROUGHOUT THIS FCST PERIOD. MODELS CONVERGING ON ANTHR SOUTHWARD SURGE TO SFC FRONT FRI NIGHT/EARLY SAT. WITH THE TEMPORARY DAMPENING OF THE SE UPR RDG... BNDRY MAY FINALLY BE ALLOWING TO PENETRATE FURTHER SOUTH INTO CAROLINAS ON SAT B4 WASHING OUT/AND OR PUSHING BACK NE LATE IN THE WEEKEND. LOTS OF UNCERTAINTY SO WL MAKE LTL CHG TO FCST DETAILS ATTM. && .MARINE...NO FLAGS NEEDED. WINDS GRADUALLY SHIFTING TO NE/SE WITH FROPA BUT SPEEDS AND SEAS/WAVES REMAIN BLO SMALL CRAFT ADV CRITERIA. && .AVIATION...MAINLY VFR. EXPECT MVFR CIGS/VSBYS INVOF TSTMS. CULLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1210 PM EDT TUE MAY 25 2004 NCZ012>017-030>032-102-VAZ048-049-060>098-261000- AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-EASTERN CURRITUCK NC-ESSEX VA-FLUVANNA VA- GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA- HENRICO VA-HERTFORD NC-ISLE OF WIGHT VA-JAMES CITY VA- KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA- LUNENBURG VA-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA- NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA- WESTERN CURRITUCK NC-WESTMORELAND VA-YORK VA- 1210 PM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL...EAST AND SOUTH CENTRAL...AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA. .DAY ONE...TODAY... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY STORM WOULD BE THE POTENTIAL FOR DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVIATION MAY BE NEEDED THIS AFTERNOON. MDZ021>025-VAZ099-100-261000- ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD- NORTHAMPTON VA-SOMERSET MD-WICOMICO MD- 1210 PM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY STORM WOULD BE THE POTENTIAL FOR DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVIATION MAY BE NEEDED LATE THIS AFTERNOON. CULLEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1105 PM EDT TUE MAY 25 2004 MDZ022>025-VAZ099-260345- ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD-WICOMICO MD- 1105 PM EDT TUE MAY 25 2004 ...STRONG THUNDERSTORMS MOVING ACROSS THE EASTERN SHORE... AT 1105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 11 MILES NORTH OF SALISBURY TO 28 MILES SOUTHWEST OF POCOMOKE CITY...OR FROM LAUREL TO 13 MILES SOUTH OF CRISFIELD...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR POCOMOKE CITY AROUND 1115 PM EDT...AND CHINCOTEAGUE AROUND 1145 PM EDT. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. REILLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1128 PM EDT TUE MAY 25 2004 VAZ078-085-260345- LANCASTER VA-MIDDLESEX VA- 1128 PM EDT TUE MAY 25 2004 ...STRONG THUNDERSTORM MOVING INTO NORTHERN NECK... AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF KILMARNOCK...OR ABOUT 7 MILES EAST OF URBANNA...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FOXWELLS AT 1135 PM EDT...WINDMILL POINT AT 1140 PM EDT. EXPECT MARBLE HAIL...FREQUENT DANGEROUS LIGHTNING AND HEAVY DOWNPOURS IN THE PATH OF THIS STORM. 44
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1254 AM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND DMG 6 SW KILMARNOCK 37.65N 76.46W
05/25/2004 LANCASTER VA LAW ENFORCEMENT
BOAT HOUSES DAMAGED AT IRVINGTON MARINA. POWER LINES DOWN
IN TOWN OF IRVINGTON.
&&
DRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 113 AM EDT WED MAY 26 2004 VAZ070-071-081-082-260545- CHARLES CITY VA-CHESTERFIELD VA-HENRICO VA-PRINCE GEORGE VA- 113 AM EDT WED MAY 26 2004 ...THUNDERSTORMS DEVELOPING ACROSS CENTRAL VIRGINIA... AT 113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF BROKEN THUNDERSTORMS FROM 10 MILES WEST OF ROXBURY TO COLONIAL HEIGHTS...OR FROM 7 MILES SOUTH OF HIGHLAND SPRINGS TO CHESTER...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR ROXBURY AROUND 130 AM EDT...CHARLES CITY AROUND 140 AM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE FORT LEE AND HOPEWELL. EXPECT GUSTY WINDS...BRIEF HEAVY DOWNPOURS AND OCCASIONAL LIGHTHING IN THE PATH OF THESE STORMS. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 148 AM EDT WED MAY 26 2004 VAZ081>083-090-260615- CHARLES CITY VA-JAMES CITY VA-NEW KENT VA-PRINCE GEORGE VA- 148 AM EDT WED MAY 26 2004 ...THUNDERSTORMS CONTINUE TO DEVELOP ACROSS CENTRAL VIRGINIA... AT 148 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS ON A LINE FROM CHARLES CITY TO FORT LEE...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR TOANO AROUND 200 AM EDT..NORGE AROUND 205 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HOPEWELL AND PETERSBURG. EXPECT GUSTY WINDS...BRIEF HEAVY DOWNPOURS AND DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 241 AM EDT WED MAY 26 2004 VAZ081-082-084-090-091-260715- CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-PRINCE GEORGE VA-YORK VA- 241 AM EDT WED MAY 26 2004 ...THUNDERSTORMS MOVING INTO THE MIDDLE PENINSULA... AT 241 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM CHARLES CITY TO WILLIAMSBURG...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR QUEENS LAKE AROUND 250 AM EDT...TOANO AROUND 300 AM EDT... GLOUCESTER COURTHOUSE AROUND 315 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE NORGE. EXPECT GUSTY WINDS...FREQUENT DANGEROUS LIGHTNING AND HEAVY DOWNPOURS IN THE PATH OF THESE STORMS. 44
The Norfolk radar (KAKQ), 114 km away, was scanning. The volume nearest the first event began at 06:49 UTC.
10 thunderstorm wind. Local standard time, as filed.
Tree down on house.
Trees down on Route 522.
Trees down.
Trees down on Routes 627, 628, and 630.
Trees down near Old Hundred Road.
Wind gust of 60 mph estimated by spotter.
Trees down.
Trees down.
Trees and power lines down.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405565, 5405566, 5405567, 5405568, 5405569, 5405570, 5405571, 5405572, 5405573, 5405574.